Hail, Bradford
- When
- August 1, 12:41 PM EST
- Where
- Bradford County, Liberty Corners
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.700, -76.420
A frontal boundary crossed the area, and brought scattered showers and thunderstorms. Isolated storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A frontal boundary crossed the area, and brought scattered showers and thunderstorms. Isolated storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 1, 12:32 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 132 PM EDT MON AUG 1 2011 .SYNOPSIS... A FRONTAL BOUNDARY WILL CROSS THE AREA THIS AFTERNOON...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE IS EXPECTED TO BUILD IN TONIGHT AND TUESDAY...WITH A RETURN TO DRY CONDITIONS...AND SEASONABLY WARM TEMPERATURES. OUR NEXT CHANCE OF RAIN WILL COME TUESDAY NIGHT INTO WEDNESDAY...WHEN THE NEXT FRONTAL COMPLEX APPROACHES FROM THE WEST. && .NEAR TERM /THROUGH TONIGHT/... SYNOPTIC SCALE FORCING LOOKS FAVORABLE FOR ANOTHER ROUND OF CONVECTION THIS AFTERNOON. CELLS WERE ALREADY FIRING ACRS SC NY AND INTO NRN PA ATTM. SPC MESOSCALE WEBSITE SHOWS MIXED LAYER CAPES AOA 2000 J/KG ACRS MUCH OF C NY AND NRN PA. THE 0-6 KM BULK SHEAR ATTM WAS NOT THAT IMPRESSIVE. BUT A MID-LEVEL JET STREAK OVR ERN ONT WILL DROP SOUTHWARD THIS AFTERNOON AND INCREASE THE VERTICAL WIND SHEAR. THIS JET STREAK WILL BE THE IMPETUS TO PUSH A COLD FRONT SOUTHWARD. MID 50S DWPTS WERE ALREADY OVR NRN NY. THIS BNDRY WILL DROP SOUTHWARD IN TANDEM WITH THE JET STREAK AND CUD LEAD TO A MORE ORGANIZED LINE OF CONVECTION LATER THIS AFTERNOON. SO INTIALLY WE WILL SEE MORE POPCORN CELLS BUT IN TIME AS THE SHEAR INCREASES MORE ORGANIZED LINEAR STORMS SHUD EVOLVE LATER THIS AFTERNOON. MODEL SOUNDING DATA ALSO SHOWS PLENTY OF MID-LVL DRY AIR. THIS COUPLED WITH 40 KNOT MID-LVL WINDS...CUD MAKE FOR DAMAGING WIND GUSTS. IN ADDITION...THE DRIER AIR AND IMPRESSIVE CAPE VALUES WILL ALSO INCREASE POTENTIAL FOR LARGE HAIL. BELIEVE ACVTY WILL WIND DOWN AFTER 03Z TONIGHT. HAVE MENTIONED POTENTIAL FOR SVR IN HWO FOR SC NY AND NE PA. NC NY SHUD BE OUT OF THE WOODS AS DRIER AIR IS WORKING SOUTHWARD ATTM. AFTER STORMS WIND DOWN THIS EVE...SKIES SHUD CLR OUT. GIVEN THE POTENTIAL FOR RAINS AND THE TYPICAL NOCTURNAL DECOUPLING OF THE BNDRY LAYER...SEE HIGHER DWPTS HANGING ARND IN THE VALLEYS. THIS COMBINED WITH CLRG SHUD AIDE IN VALLEY FOG FORMATION. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... 410 AM UPDATE... ABOVE MENTIONED UPPER-LVL WAVE/SFC BNDRY PUSH SEWD OUT OF THE AREA THIS EVE...TAKING ANY RESIDUAL PCPN WITH IT. ANOTHER UPPER-LVL WAVE WILL BE TRANSLATING FROM ONT/QUE INTO NRN NEW ENG OVERNIGHT...BUT WE THINK ITS MOIST/FORCING WILL STAY MAINLY N/E OF OUR FCST AREA. SKIES SHOULD BECOME PTLY CLDY. DEPENDING ON THE DEGREE OF DRY ADVECTION THIS EVE...AND ALSO HOW MUCH RAIN FALLS TODAY...PATCHY FOG COULD FORM. WE'LL LEAVE MENTION OF THIS OUT FOR NOW...OWING TO UNCERTAINTY OF THE JUST MENTIONED FACTORS. TUE LOOKS QUIET...WITH WEAK HIGH PRESSURE PUSHING ACROSS THE REGION. A FAIR AMT OF SUN EXPECTED...AT LEAST THROUGH EARLY-MID AFTN...WITH SEASONABLY WARM TEMPS (MOSTLY IN THE 80S). MID-HI CLOUDS MAY BE ON THE INCREASE LATE...ESPECIALLY WRN SXNS. MUCH UNCERTAINTY FOR THE REST OF THIS PD...AS MODEL SOLUTIONS DIFFER. 00Z EC/WRF RUNS WOULD BRING A HEALTHY SHOT OF WAA PCPN/PSBL MCS-TYPE SYSTEM ACROSS AT LEAST OUR SRN/WRN ZNS TUE NIGHT INTO WED...WHILE THE GFS KEEPS THIS SYSTEM FARTHER SW ACRS WRN/SRN PA...AND MAINLY OUT OF THE CWA. FOR NOW...WE BLENDED GFS/SREF POPS...WHICH ENDED UP BEING FAIRLY CLOSE TO OUR EXISTING GRIDS. A CHANCE OF SHRA/TSRA WAS BROUGHT BACK INTO MOST OF THE AREA TUE NIGHT AND WED. REGARDLESS OF THE ULTIMATE TRACK OF THE ABOVE MENTIONED SYSTEM...IT SHOULD EXIT TO THE E WED NIGHT...WITH ANY PCPN COMING TO AN END BY THAT TIME. && .LONG TERM /THURSDAY THROUGH SUNDAY/... RDGG BLDS IN BHD THE WED SYSTEM AND HOLDS THE AREA DRY...AT LEAST ACCORDING TO THE ECMWF. OPERATIONAL GFS MORE QUICKLY BRKS DOWN THE RDG AND BRINGS A STRONGER UPR WV AND SFC SYSTEM INTO THE AREA LATE FRI AND EARLY SAT. EURO IS SLOWER...WEAKER...AND FURTHER SOUTH WITH THE WV. EVEN SO...EURO WLD ALSO SUPPORT CHANCE POPS OVER THE SRN ZONES BY SAT. HAVE GNRLY FLWD HPC GUD FOR THE XTNDD...WHICH INCLUDED SOME LOW CHANCE POPS NEAR THE END OF THE PD FOR THE APRCHG WV. HPC GUID AND MEX MOS GUID WERE IN GOOD AGREEMENT IN THE PD...WITH SOME NOT SURPRISING DFRNCS NEAR THE END. GNRLY USED HPC TEMP GUID BUT DID ADJUST SLGTLY NEAR THE END OF THE PD TO ACCOUNT FOR THE DFRNCS WITH THE MEX. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS ACROSS MOST OF THE FORECAST AREA. CLEAR SKIES HAVE ALLOWED RADIATION FOG TO DEVELOP IN A COUPLE OF TAFS SITES. THESE BEING KAVP AND KELM. THE FOG SHOULD CLEAR BY AROUND 12 OR 13Z. SOME ISOLATED SHOWERS AND THUNDERSTORM HAVE BEGUN TO FORM ALONG A PRE-FRONTAL TROUGH. SO FAR, MOST OF THE STORMS HAVE BEEN IN WESTERN NY AND HAVING TROUBLE MAKING INTO THE FORECAST AREA. THIS SHOULD CHANGE WITH DAYTIME HEATING. BY MID DAY, A WEAK COLD FRONT WILL MOVE THROUGH CAUSING A WIND SHIFT AS WELL AS ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THIS CONVECTIVE DEVELOPMENT WILL MOSTLY LIKELY MOVE THROUGH THE SITES FAIRLY QUICKLY AS A LINE, SO TEMPOS ARE NOT LIKELY AS THEY MAY NOT LAST LONG AT ANY PARTICULAR LOCATION. HAVE SHOWN SOME -SHRA AND CB GROUPS TO INDICATE THE PRESENCE OF CONVECTION. TAF SITES THAT DO APPEAR AS THOUGH THEY WILL SEE CONVECTIVE DEVELOPMENT WILL BE AMENDED AS NEEDED. OUTLOOK... MONDAY AND TUESDAY...MAINLY VFR. FEW SHRA/TSRA PSBL MONDAY... WITH POTENTIAL RESTRICTIONS. WEDNESDAY...MAINLY VFR LOW PRESSURE APPROACHES...WITH CHC FOR SHRA/TSRA AND POSSIBLE RESTRICTIONS. THURSDAY AND FRIDAY...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ/DJN NEAR TERM...DJN SHORT TERM...MLJ LONG TERM...DGM AVIATION...SLI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1015 AM EDT MON AUG 1 2011 NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-021415- STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA- BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1015 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA FROM EARLY TO MID AFTERNOON AS A COLD FRONT DROPS SOUTHWARD. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE...WITH STRONG DAMAGING WINDS AND HAIL THE PRIMARY THREATS. THE STORMS SHOULD DIE DOWN THIS EVENING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT HTTP://WEATHER.GOV/BGM .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ009-015>018-036-037-021415- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON- SOUTHERN ONEIDA- 1015 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL NEW YORK THIS AFTERNOON...ALONG AND AHEAD OF A COLD FRONT. SOME OF THE STORMS COULD HAVE STRONG GUSTY WINDS AND SMALL HAIL. THE STORMS WILL DIE DOWN BY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. DJN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
742 AM EDT MON AUG 1 2011
NYZ025-044-055-056-011230-
BROOME NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
742 AM EDT MON AUG 1 2011
...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN CORTLAND...
NORTHEASTERN TIOGA...SOUTHEASTERN TOMPKINS AND WESTERN BROOME
COUNTIES...
* AT 739 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR CAROLINE...AND
MOVING SOUTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
JENKSVILLE AT 750 AM EDT...
BERKSHIRE AND WEST NEWARK AT 755 AM EDT...
NEWARK VALLEY AND EAST BERKSHIRE AT 800 AM EDT...
NANTICOKE AT 805 AM EDT...
MAINE AND FOSTER AT 815 AM EDT...
UNION CENTER AND BINGHAMTON AIRPORT AT 820 AM EDT...
ENDWELL AND ENDICOTT AT 825 AM EDT...
JOHNSON CITY AND BINGHAMTON AT 830 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4232 7646 4246 7630 4217 7575 4200 7593
4200 7600
DGMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 AM EDT MON AUG 1 2011
NYZ056-057-PAZ039-040-011315-
BROOME NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
827 AM EDT MON AUG 1 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUSQUEHANNA...
NORTHWESTERN WAYNE...SOUTHEASTERN BROOME AND SOUTHWESTERN DELAWARE
COUNTIES...
* AT 826 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SANITARIA SPRINGS TO CONKLIN TO
BRACKNEY...AND MOVING EAST AT 35 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
HARPURSVILLE AND KIRKWOOD AT 835 AM EDT...
WINDSOR AND EAST WINDSOR AT 840 AM EDT...
NEW MILFORD AND HALLSTEAD AT 845 AM EDT...
LAKESIDE AND HICKORY GROVE AT 850 AM EDT...
SANFORD AND SUSQUEHANNA AT 855 AM EDT...
STILESVILLE AND DEPOSIT AT 900 AM EDT...
TROUT CREEK AND THOMPSON AT 905 AM EDT...
LOOMIS AND CANNONSVILLE AT 910 AM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4208 7492 4181 7522 4190 7614 4209 7592
4225 7579 4225 7564 4220 7563 4220 7542
4224 7542 4222 7482
MLJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 849 AM EDT MON AUG 1 2011 NYZ045-046-057-011330- CHENANGO NY-DELAWARE NY-OTSEGO NY- 849 AM EDT MON AUG 1 2011 ...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN OTSEGO... SOUTHEASTERN CHENANGO AND WESTERN DELAWARE COUNTIES... * AT 847 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BAINBRIDGE...AND MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BAINBRIDGE AND ROCKDALE AT 855 AM EDT... SIDNEY AT 900 AM EDT... YOUNGS AND MASONVILLE AT 910 AM EDT... EAST SIDNEY AT 915 AM EDT... SIDNEY CENTER AND TROUT CREEK AT 920 AM EDT... LOOMIS AT 925 AM EDT... WALTON AND COLCHESTER AT 930 AM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4227 7492 4205 7507 4230 7566 4246 7555 DGM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT MON AUG 1 2011
PAZ038-011800-
BRADFORD PA-
132 PM EDT MON AUG 1 2011
...STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BRADFORD COUNTY...
* AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR FRANKLINDALE...AND MOVING
SOUTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
OVERTON AND SOUTH BRANCH AT 145 PM EDT...
NEW ALBANY AND EVERGREEN AT 150 PM EDT...
WILMOT AT 200 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4157 7664 4162 7674 4177 7662 4159 7621
4154 7624
MANNINGThe Binghamton radar (KBGM), 66 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342794, 342795.